Re: PPID = vaccine reactions?
You know as a tech that as owners we are caught between a rock and hard place when it comes to vaccines. Do we or don't we. It is really all about the individual horse. Over the years,PPID Ace became more reactive to the F/R until we were giving IV bute to reduce inflammation related pain. I understand the squeeze as we know as they age their immune response is not as efficient, but if we try to stimulate it, we may get over-reaction. And the big question is are we as a whole over vaccinating our horses. Currently, I am not vaccinating Ace for anything other than the viruses that can kill him if he contracts one of them. East, West enceph, Tetanus, Rabies and West Nile (We are in the southwest and currently do not see PHF) Rhino appears to be the culprit. The adjuvant creates quite a reaction and we routinely see or hear from our clients about this in their elderly horses. Flu and Rhino in general are nuisances to we owners, but not deadly to the horses. So, the option is to do flu only, forgo vaccines or do titers and vaccinate only for those that come back low. In addition, for older horses, we are looking at going to a 3 year schedule (for some of the vaccines) as is done for dogs and cats depending on their lifestyles. I saw that you are a specialty clinic tech. By any chance do you have a vet there who is more in tune to using herbs, immune boosters, acupuncture etc. for wellbeing? They may have alternative suggestions that could be incorporated into your care routine for your mare.
Leigh, Ace and Shadow
On Wednesday, October 29, 2014 10:46 AM, "kerry.isherwood@... [EquineCushings]" wrote:
Anecdotally, does PPID and/or pergolide seem to exacerbate vaccine reactions? My 20yo mare responded very well to recent initiation of pergolide 1mg -- within days she felt tremendously improved under saddle, like her old self; even finished a 6 mile hunter pace feeling like she'd not even worked...life was great until she got her fall flu/rhino vaccine on Monday. By Monday eve she was depressed (no big deal), Tues morn she couldn't move her neck (stationed her hay & water up on barrels so she could eat; gave 500# Banamine orally), Tues pm could reach to ground but still depressed, and this morning I hopped on and she felt terrible (lethargic, stumbling, stiff, etc; like she feels when her insulin spikes). She has maintained a normal temperature since the vaccine was given; appetite is good/has not changed; and its the same vaccine & manufacturer we've used for years w/o problem. My mare has only have one reaction to EWT given years ago back when the Fort Dodge vaccines were the culprit. I have recheck blood pending at Cornell (ACTH/insulin/lyme multiplex) but it was drawn before the vaccine was given.
I wouldn't say my mare has had overt evidence of immune dysfuction in the past few years, other than decreasing parasite resistance and a broken tooth this past February. If PPID is unlikely to worsen a vaccine reaction, would the Banamine possibly cause an insulin spike or a temporary worsening of her IR/PPID? I'm so crestfallen that my mare is back to feel awful after two weeks of blissful riding like old times (bucking & playing, getting run away with...the good old days!)
Kerry in NY